Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 284, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2005, 7:44 PM CDT for Appanoose County, Iowa. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 7:44 PM CDT (00:44 UTC)
- Expired
- Sep 13, 2005, 8:00 PM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Appanoose County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 7:52 PM CDT | HAIL 1 | Centerville, IA | HAIL WAS COVERING HIGHWAY 5. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 140044 SVRDMX IAC007-140100- /O.NEW.KDMX.SV.W.0284.050914T0044Z-050914T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 744 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 800 PM CDT. * AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CENTERVILLE...OR 31 MILES SOUTHWEST OF OTTUMWA...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTH OF UDELL BY 750 PM CDT. NEAR MOULTON BY 800 PM CDT. THE LOCATION OF EXLINE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4080 9290 4062 9289 4062 9265 4081 9264 $$ MYERS
2 follow-up statements
000 WWUS53 KDMX 140055 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 754 PM CDT TUE SEP 13 2005 IAC007-140100- /O.CON.KDMX.SV.W.0284.000000T0000Z-050914T0100Z/ APPANOOSE IA- 754 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN APPANOOSE COUNTY UNTIL 800 PM CDT... AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF CENTERVILLE...OR 29 MILES SOUTHWEST OF OTTUMWA...AND MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN APPANOOSE COUNTY...INCLUDING THE LOCATION OF MOULTON. THE STORM IS LIKELY PRODUCING LARGE HAIL NOW OVER SHARON BLUFFS STATE PARK. LAT...LON 4080 9290 4062 9289 4062 9265 4081 9264 $$ MYERS
000 WWUS53 KDMX 140104 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 802 PM CDT TUE SEP 13 2005 IAC007-140112- /O.EXP.KDMX.SV.W.0284.000000T0000Z-050914T0100Z/ APPANOOSE IA- 802 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN APPANOOSE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 758 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED SOMEWHAT...AND IS LIKELY NOT PRODUCING SEVERE SIZED HAIL. HOWEVER...THE STORM MAY AGAIN CYCLE UP TO PRODUCE MORE LARGE HAIL OVER DAVIS COUNTY. THE STORM PRODUCED ONE INCH HAIL THAT COVERED HIGHWAY 5 NEAR THE CENTERVILLE AIRPORT EARLIER. LAT...LON 4080 9290 4062 9289 4062 9265 4081 9264 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:14 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 13, 3:14 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 314 PM CDT TUE SEP 13 2005 .DISCUSSION... SFC COLD FRONT CURRENTLY MAKING SLOW PROGRESS ACROSS CENTRAL IOWA. CONVECTION ONGOING IN THE VICINITY OF THE FRONT. LOW LEVEL DRY AIR BEGINNING TO FILTER IN WEST OF INTERSTATE 35 WITH A BETTER PUSH ALONG AND WEST OF THE MISSOURI RIVER. HIGH PRESSURE WILL MOVE IN TONIGHT AND THROUGH THE DAY ON WEDNESDAY. EXPECT CONVECTION TO QUICKLY COME TO AN END EARLY THIS EVENING THEN THERE WILL BE A POTENTIAL FOR FOG TOWARDS MORNING. RIDGE OF HIGH PRESSURE WILL BE IN CONTROL THROUGH FRIDAY. LEANED TOWARD THE COOL END OF GUIDANCE ON WEDNESDAY GIVEN CONDITIONS UPSTREAM AND SUBSIDENCE IN PLACE. SLOW WARMING FOR THE REMAINDER OF THE WEEK. OVERNIGHT LOWS WILL LIKELY DIP INTO THE LOWER TO MID 40S OVER PORTIONS OF THE FORECAST AREA TONIGHT THROUGH FRIDAY MORNING. A MORE UNSETTLED PATTERN DEVELOPS FRIDAY NIGHT THROUGH TUESDAY AS AN LONG WAVE TROUGH DEVELOPS OVER THE WESTERN CONUS. NUMEROUS SHORTWAVES ARE EXPECTED TO MOVE ALONG THE SOUTHWEST FLOW AND INTO THE CENTRAL PLAINS DURING THE PERIOD. TIMING OF THESE SHORTWAVES CURRENTLY PROBLEMATIC BUT AT THIS TIME HAVE HIGHLIGHTED SATURDAY NIGHT THROUGH MONDAY AS THE BEST CHANCES FOR POPS. HAVE DISCOUNTED THE LATEST OPERATIONAL GFS ON TUESDAY AS IT DRAGS A SECOND SHORTWAVE TROUGH THROUGH THE NORTHERN PLAINS. THE GFS ENSEMBLES/CANADIAN/ECMWF SOLUTIONS FAVOR ZONAL FLOW AFTER MONDAY. TEMPERATURES NEAR SEASONAL DURING THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Sep 13, 3:45 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT TUE SEP 13 2005 IAZ007-016-017-025>028-037>039-050-062-141100- WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN- GRUNDY-BLACK HAWK-TAMA-POWESHIEK- 345 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL WITH THESE STORMS WILL BE BETTER DETERMINED LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST THE END OF THE WORK WEEK. IAZ004>006-015-023-024-033>036-044>049-057>061-070>075-081>086- 092>097-141100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHWEST IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL WITH THESE STORMS WILL BE BETTER DETERMINED LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST THE END OF THE WORK WEEK.
In the hours before
Local storm report, Sep 13, 2:49 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND GST WAVERLY 42.73N 92.47W
09/13/2005 68 MPH BREMER IA PUBLIC
&&
JOHNSONLocal storm report, Sep 13, 2:56 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST PLAINFIELD 42.84N 92.54W
09/13/2005 58 MPH BREMER IA MESONET
&&
BROCKLocal storm report, Sep 13, 3:00 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND GST 2 N SHELL ROCK 42.74N 92.58W
09/13/2005 70 MPH BUTLER IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, Sep 13, 3:16 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG PLAINFIELD 42.84N 92.54W
09/13/2005 BREMER IA BROADCAST MEDIA
BARN BLOWN OVER. REPORTED BY KWWL TV.
&&
BROCKSpecial weather statement, Sep 13, 3:48 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT TUE SEP 13 2005 IAZ007-017-026>028-037>039-048>050-060>062-072>075-082>086- 093>097-132200- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS- DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION- WAPELLO-WARREN-WAYNE-WORTH- 348 PM CDT TUE SEP 13 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 781 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 28 COUNTIES IN CENTRAL IOWA GRUNDY... HARDIN... JASPER... MARSHALL... POLK... POWESHIEK... STORY... TAMA... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... WORTH... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN SOUTH CENTRAL IOWA APPANOOSE... CLARKE... DECATUR... LUCAS... MADISON... MAHASKA... MARION... MONROE... RINGGOLD... UNION... WARREN... WAYNE... IN SOUTHEAST IOWA DAVIS... WAPELLO... THIS INCLUDES THE CITIES OF...ALBIA...AMES...BLOOMFIELD... CENTERVILLE...CHARITON...CORYDON...CRESTON...DES MOINES... GRINNELL...GRUNDY CENTER...HAMPTON...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...MOUNT AYR... NEWTON...NORTHWOOD...OSCEOLA...OSKALOOSA...OTTUMWA... PARKERSBURG...TAMA...WATERLOO...WAVERLY AND WINTERSET. NO SEVERE WEATHER WATCHES ARE CURRENTLY IN EFFECT IN THE DES MOINES NATIONAL WEATHER SERVICE FORECAST AREA. SMALL
Local storm report, Sep 13, 4:34 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM HAIL N DIAGONAL 40.81N 94.34W
09/13/2005 0.75 INCH RINGGOLD IA TRAINED SPOTTER
1138 AM HAIL 3 NNW BEACONSFIELD 40.85N 94.07W
09/13/2005 0.88 INCH RINGGOLD IA TRAINED SPOTTER
1250 PM HAIL 5 S CUMBERLAND 41.20N 94.87W
09/13/2005 0.75 INCH CASS IA TRAINED SPOTTER
0235 PM TSTM WND GST WAVERLY 42.73N 92.47W
09/13/2005 70 MPH BREMER IA TRAINED SPOTTER
0236 PM TSTM WND GST CLARKSVILLE 42.78N 92.67W
09/13/2005 77 MPH BUTLER IA TRAINED SPOTTER
0238 PM TSTM WND GST PLAINFIELD 42.84N 92.54W
09/13/2005 58 MPH BREMER IA MESONET
0239 PM TSTM WND GST WAVERLY 42.73N 92.47W
09/13/2005 68 MPH BREMER IA PUBLIC
0243 PM TSTM WND GST 2 N SHELL ROCK 42.74N 92.58W
09/13/2005 70 MPH BUTLER IA TRAINED SPOTTER
0300 PM TSTM WND DMG PLAINFIELD 42.84N 92.54W
09/13/2005 BREMER IA BROADCAST MEDIA
BARN BLOWN OVER. REPORTED BY KWWL TV.
&&
STEINBUGLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.